Hail, Logan
- When
- July 16, 2:48 PM MST
- Where
- Logan County, 2.07 mi N of Fleming
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -102.830
A severe thunderstorm produced large hail, up to the size of golfballs, and very heavy rain. The storm caused localized power outages.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to the size of golfballs, and very heavy rain. The storm caused localized power outages. The heavy rain also caused flash flooding south of Fleming. The floodwaters inundated corn crops and washed out several county roads. Trained spotters measured up to 4 inches of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT WED JUL 16 2008 .SHORT TERM...A LINE OF CONVERGENCE STRETCHING FROM NEAR MONUMENT OUT TO AKRON HAS INITIATED A BROKEN LINE OF THUNDERSTORMS THIS AFTERNOON. DEEPER SURFACE MOISTURE IS PRESENT TO THE SOUTHEAST OF THE LINE. CUMULUS CLOUDS HAVE ALSO DEVELOPED OVER THE MOUNTAINS... BUT SUBSIDENCE UNDER THE UPPER RIDGE SEEMS TO BE HOLDING A CAP ON FURTHER SHOWER DEVELOPMENT. OVERNIGHT...MORE MID-LEVEL MOISTURE WILL BE MOVING OVERHEAD FROM THE WEST...WITH PRECIPITABLE WATER VALUES ACROSS THE PLAINS CLIMBING ABOVE AN INCH...ACCORDING TO MODEL SOUNDINGS. LIGHTNING DETECTION THIS AFTERNOON SHOWS THUNDERSTORMS OVER SOUTHERN UTAH WHICH IS THE AIRMASS THAT WILL BE OVER THE STATE TOMORROW. PREVIOUS FORECASTS HAVE BEEN POINTING AT TOMORROW HAVING THE HIGHEST POPS OF THE WEEK...SO THERE IS NO NEED TO MAKE ANY CHANGES NOW. WITH INCREASED CLOUD COVER...HIGH TEMPERATURES SHOULD BE 10-15 DEGREES COOLER THAN THIS AFTERNOON. WITH THE SHOWERS FORMING UNDER THE NEARLY STATIONARY UPPER RIDGE THAT HAS BEEN IN PLACE ALL WEEK...WILL NEED TO WATCH OUT FOR SLOW MOVING STORMS AND POSSIBLY HEAVY RAINFALL. A FOCUSING MECHANISM...LIKE BOUNDARIES LEFT OVER FROM THIS AFTERNOONS CONVECTION MAY ALSO BECOME KEY PLAYERS IN TOMORROW AFTERNOONS WEATHER. FOR NOW WILL STICK WITH A BROAD BRUSH APPROACH...EXCEPT FOR A LITTLE MORE EMPHASIS OVER THE EASTERN TIER OF OUR ZONES. .LONG TERM...EXTENT OF CONVECTION TOMORROW EVENING WILL LIKELY DEPEND ON HOW MUCH MOISTURE CAN MAKE IT BACK ACROSS THE PLAINS LATE TOMORROW...AND THIS MAY VERY WELL HINGE ON AMOUNT OF CONVECTION/MCS OVER THE NORTH CENTRAL PLAINS TONIGHT AND ASSOCIATED OUTFLOW. AT THIS TIME...WILL KEEP THE HIGHEST POPS OVER THE EASTERN PLAINS WHERE DEEPEST MOISTURE SHOULD BE FOUND...WHILE 20-30% POPS ARE MORE REASONABLE OVER THE MOUNTAINS AND I-25 CORRIDOR WHERE MOISTURE DEPTH IS MORE QUESTIONABLE. THE GFS WOULD SUPPORT THE DRIER SOLUTION WHILE THE NAM IS WETTER...BUT SO FAR THIS SUMMER DRY IS DEFINITELY WINNING THE BATTLE. ANY STORMS THAT FIRE UP WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL SINCE STORM MOVEMENT WILL ONLY BE AROUND 5-10 KNOTS...AND PRECIPITABLE WATER VALUES NEAR OR ABOVE 1 INCH OVER THE PLAINS. ON FRIDAY...MOISTURE MAY VERY WELL SCOUR BACK OUT OF THE FRONT RANGE WITH DAYTIME HEATING...WHILE DEEPEST MOISTURE AND MAIN THUNDERSTORM THREAT SHOULD HOLD OVER THE EASTERN PLAINS CLOSER TO LIMON AND AKRON. BY SATURDAY...HEAT AND DRY WILL RETURN IN NEARLY FULL FORCE AS WESTERLY FLOW ALOFT PUSHES IN MUCH DRIER AIR AND DOWNSLOPE FLOW. EXPECT TEMPS TO RISE BACK INTO THE MID TO UPPER 90S OVER A GOOD PORTION OF THE PLAINS PER FORECAST SOUNDINGS AND DRIER AIR. DONT SEE A WHOLE LOT OF CHANGE FOR SUNDAY EITHER WITH UPPER RIDGE POPPING BACK UP OVER THE CENTRAL ROCKIES. FOR THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE MODELS DIVERGE RATHER CONSIDERABLY FOR A SUMMER TIME PATTERN. AT THIS TIME...ITS HARD TO ARGUE WITH PERSISTENCE OF A GENERALLY HOT AND DRY FORECAST WITH ONLY A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS. && .AVIATION...VFR CONDS EXPECTED TO CONTINUE OVER DENVER METRO AREA OVERNIGHT. A BROKEN LINE OF THUNDERSTORMS ON THE EASTERN PLAINS THIS AFTERNOON WILL AFFECT THE SOUTHEAST GATES THROUGH ABOUT 03Z. AIRMASS WILL BEGIN STABILIZING AFTER 03Z WITH THUNDERSTORM ACTIVITY COMING TO AN END. ON THURSDAY...MID AND UPPER LEVEL MOISTURE WILL INCREASE OVER COLORADO FROM THE WEST. DAYTIME HEATING WILL THEN DE-STABILIZE THE AIRMASS AFTER 18Z WITH SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE DENVER METRO AREA. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && KDRBY/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT WED JUL 16 2008 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...OVER THE FOOTHILLS SOUTH OF I-70 AND OVER THE PLAINS EAST OF A LINE FROM LIMON TO AKRON. THE THUNDERSTORMS WILL BE HIGH-BASED WITH GUSTY OUTFLOW WINDS AND LITTLE RAINFALL. BY THIS EVENING...SOME OF THE THUNDERSTORMS ON THE EASTERN PLAINS COULD BEGIN TO PRODUCE HEAVY RAIN. TODAYS AIRMASS IS DRY AND VERY WARM...WHICH WILL KEEP MOST OF NORTH CENTRAL AND NORTHEAST COLORADO FREE OF SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL OCCUR THURSDAY AND FRIDAY. THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON AND EVENING HOURS ARE EXPECTED TO BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH FLOODING. ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BARJENBRUCH
The Cheyenne radar (KCYS), 173 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Heavy rain damaged corn crops and washed out several county roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124910, 124911.